Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 107, NWS Eureka, CA

December 11, 2018

NWS Eureka, CA issued this small craft advisory at Dec 11, 2018, 12:07 AM PST. It was in force for 113 min.

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 12:07 AM PST (08:07 UTC)
Expired
Dec 11, 2018, 2:00 AM PST
In force
113 min
Issued by
NWS Eureka, CA

The text

As transmitted.

034 
WHUS76 KEKA 110807
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
1207 AM PST Tue Dec 11 2018

PZZ450-455-475-111000-
/O.EXP.KEKA.SC.Y.0105.000000T0000Z-181211T0800Z/
/O.NEW.KEKA.SC.Y.0107.181211T0807Z-181211T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
1207 AM PST Tue Dec 11 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PST EARLY THIS
MORNING...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 2 AM PST early this morning. 

* WAVES...W swell around 8 to 10 ft at 14 seconds through  
tonight.

* WINDS...N 10 to 20 kt with occasional gusts to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ470-111000-
/O.EXP.KEKA.SC.Y.0106.000000T0000Z-181211T0800Z/
/O.NEW.KEKA.SC.Y.0107.181211T0807Z-181211T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
1207 AM PST Tue Dec 11 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PST EARLY THIS
MORNING...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 2 AM PST early this morning. 

* WAVES...W swell around 9 to 10 ft at 14 seconds through  
tonight.

* WINDS...Southwest 5 to 15 kt with occasional gusts to 20 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
1 follow-up statement
385 
WHUS76 KEKA 111001
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
201 AM PST Tue Dec 11 2018

PZZ450-455-470-475-111115-
/O.EXP.KEKA.SC.Y.0107.000000T0000Z-181211T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
201 AM PST Tue Dec 11 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 10, 3:12 PM PST, 8 hours 55 minutes earlier.

Area forecast discussion, Dec 10, 3:12 PM PST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
312 PM PST Mon Dec 10 2018

.SYNOPSIS...A warm front will spread occasional light rain across
the area on Tuesday followed by a cold front Tuesday evening
bringing some more rain. This will be followed by a couple of
days of high pressure and dry weather. A more vigorous front will
then push through on Friday with another one on Sunday.

&&

.DISCUSSION...High pressure is building into the area this
afternoon, but the vis satellite is showing quite a few lingering
clouds around the area this afternoon. Tonight these clouds will
likely settle into the inland valleys and there may be some fog
with them as well. Frost along the coast is currently not
expected due to all the lingering moisture and very weak offshore
flow. This will need to be watched this evening

Tuesday a warm front is expected to bring some light rain to the
area. It is expected to begin in the north and spread south
through the day. This is expected to be heaviest on the south
slopes. Lower snow levels are possible in eastern Trinity county
if some cold air gets trapped in there. Currently wet bulb
temperatures are well above freezing so this doens't look too
likely and have not put it in the forecast. A cold front is then
expected to then bring some light to moderate rain to the area
Tuesday evening. Total rainfall amounts are expected to be fairly
light, ranging from a quarter of an inch to three quarters of an
inch in Del Norte and Humboldt counties. Farther south and east
rainfall amounts will generally be less than a quarter of an inch.
Snow levels are expected to mainly be fairly high with this
system, over 6,000 feet.

Skies should clear on Wednesday, first at the coast and then in
the inland areas. Frost is not expected at the coast Wednesday
morning as the rain will be ending late Tuesday night. Dry
weather is expected on Wednesday and Thursday, there are still
some questions on cloud cover. Low clouds are likely in the
valleys each morning and there are some indications that the there
may be some mid level clouds from another weak boundary, but
confidence is low on the mid level clouds.

Friday the next system moves into the area. Current model runs
show rain moving into the area night along the coast and
spreading inland early in the morning. Gusty winds and moderate
rain are expected to be the main impacts with this system. A wind
advisory for gusts of 45 to 50 mph may be needed on the ridges of
Humbodlt and Del Norte counties for early Friday morning. Snow
levels are expected to be around 5,000 to 6,000 feet with this
front, although locally lower snow levels are possible in
Trinity county. They may be as low as 4,000 feet. This will need
to be watched as it gets closer. Friday night rain will taper off.

The operational models are showing Saturday to be mainly dry,
however there is only a short window of dry weather before the
next system is expected Saturday night. So have left the chance to
slight chance of rain in the forecast on Saturday.

Saturday night or early Sunday the GFS and ECMWF are indicating a
stronger front moving into the area. Current models are showing
fairly strong winds on the ridges and moderate to heavy rain. At
this points it looks like winds will be stronger than for the
Friday system. Sunday night the GFS is showing a secondary trough
that is colder and could bring lower snow levels. This is only one
model and not supported by the ECMWF, but there is the potential
for a colder system. MKK

&&

.AVIATION...Mainly VFR conditions are expected across all
terminals through tonight. The one question being some possible
radiation fog/low clouds tonight at KUKI, though, Hi-Res guidance
has all terminals mostly clear through tonight. Expect conditions
will be similar to last night, with areas of widespread inland
fog/low clouds in the vicinity of the terminals. Periods of IFR to
LIFR will be possible should any fog move over any terminals.
Winds should remain mostly light through today, as a front is set
to approach the area tomorrow. As a result, winds will increase
tomorrow morning at coastal terminals, but no low-level winds
shear is expected at this time. Rain will return to the coast in
the late morning/early afternoon timeframe. Overall, rainfall is
expected to be light to moderate, but a heavier shower cannot be
ruled out.

&&

.MARINE...A mid-period westerly swell peaked late this morning and
will slowly wane through tomorrow. Another westerly swell, with a
period around 15 to 16 seconds will begin to move through the
coastal waters on Wednesday. This will be the dominate wave group
going through the later half of the work week, with overall seas
building to 19 to 20 feet early on Friday. Northerly winds will veer
and become southerly beginning early tomorrow as another system
moves over the coastal waters. Winds will become northerly again
early on Wednesday behind the exiting system. Small Craft Advisories
across all of the coastal zones are now set to expire at midnight,
as seas are expected to be a little slower to come down than
previous expected. Small Craft Advisories are likely to be needed
again around the middle of the week as the next westerly swell
builds across the coastal waters. Additionally, short period seas
will begin to increase across the waters as another front approaches
the coast on Friday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 1 AM PST Tuesday for
     PZZ450-455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 10, 3:08 AM PST, 20 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
308 AM PST Mon Dec 10 2018

CAZ101>113-111115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
308 AM PST Mon Dec 10 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:00 AM PSTSmall Craft AdvisoryEKA5 days

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.